Illinois, 2014

Cold in Illinois, February 16, 2014

February 16, 2014 · NWS LOT · 1 event in 1 county or zone

Low temperatures fell to 17 F on February 16th. An elderly man died from hypothermia and cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures fell to 17 F on February 16th. An elderly man died from hypothermia and cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 15, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 15, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1126 PM CST SAT FEB 15 2014

.DISCUSSION...
325 PM CST

SHORT TERM...TONIGHT THROUGH MONDAY...

THE MAIN CONCERNS DURING THE PERIOD FOCUS ON THE SNOWFALL TONIGHT
AND THEN THE WINTRY PRECIP EXPECTED FOR MONDAY.

THE LATEST WATER VAPOR IMAGERY THIS AFTERNOON SHOWS OUR NEXT PV
ANOMALY DROPPING SOUTHEASTWARD ACROSS IOWA. AREA VWP DATA ACROSS
THIS AREA INDICATES THE WINDS AT 850 MB INCREASING UP AROUND 30 KT
OUT OF THE SOUTHWEST...PER AREA VWP DATA. THIS TREND SHOULD CONTINUE
EASTWARD ACROSS NORTHERN ILLINOIS OVER THE NEXT COUPLE HOURS...WHICH
WILL PRODUCE INCREASING ISENTROPIC ASCENT AND MOISTENING ACROSS THE
AREA.

A BAND OF MODERATE TO HEAVY SNOW...WITH 1/4 TO 1/2 MILE VISIBILITIES
CONTINUES ACROSS EASTERN IOWA IN THE REGION WHERE THE BEST MID LEVEL
FGEN IS COLLOCATED WITH THE STEEPEST MID-LEVEL LAPSE RATES IN EXCESS
OF 6.5 TO 7 DEGREES C/KM.  THE TRACK OF THE MID LEVEL PV ANOMALY
STILL APPEARS TO FAVOR THE BEST COLLOCATION OF THIS BAND OF FGEN
WITH THE STEEPEST MID LEVEL LAPSE RATES IN EXCESS OF 6.5 DEGREES
C/KM TO SET UP MAINLY ACROSS THE SOUTHWESTERN HALF OF MY CWA THROUGH
THIS EVENING. THEREFORE... THE HEAVIEST SNOW SHOULD FALL ALONG AND
SOUTHWEST OF A LINE FROM NEAR OREGON...THROUGH SANDWICH AND KANKAKEE
TO NEAR RENSSELAER. IN THESE AREAS...2 TO 3 INCHES APPEAR LIKELY.
AREAS NORTH AND EAST OF THIS LINE WILL BE FAVORED FOR AN 1 TO
POSSIBLY AS MUCH AS 2 INCHES.

THE SNOW SHOULD ONSET ACROSS MY WESTERN COUNTIES BETWEEN 4 AND 5 PM
THIS EVENING... AND ACROSS NORTHEASTERN ILLINOIS AND NORTHWESTERN
INDIANA BETWEEN 7 AND 9 PM. THE DURATION OF THE SNOW SHOULD ONLY BE
AROUND 4 TO 6 HOURS...WITH THE HEAVIEST FALLING THIS EVENING. SNOW
RATES OF A HALF TO POSSIBLY AS MUCH AS AN INCH PER HOUR ARE POSSIBLE
FOR A SHORT PERIOD THIS EVENING. THEREFORE...I ADDED THE MENTION OF
SOME HEAVY SNOW INTO THE GRIDS FOR MY WESTERN AND SOUTHERN
COUNTIES...WHERE THE SNOW COULD FALL AT RATES CLOSE TO AN INCH PER
HOUR FOR SHORT TIME THIS EVENING.

FOLLOWING THIS SYSTEM...THE NEXT MAJOR CONCERN IS LATE SUNDAY NIGHT
AND MONDAY AS ANOTHER POSSIBLY SIGNIFICANT WINTER STORM TAKES AIM ON
THE AREA. THIS PARTICULAR SYSTEM IS PROVING TO BE MORE CHALLENGING
THAN AVERAGE AS THIS SYSTEM WILL BE EJECTING OUT OF THE EASTERN
PACIFIC ALONG THE SOUTHERN PERIPHERY OF AN UPPER LOW ACROSS
SOUTHWESTERN ALASKA TONIGHT INTO SUNDAY. AS THIS DISTURBANCE
CRASHES ONSHORE ACROSS THE PACIFIC NORTHWEST ON SUNDAY...THE ENERGY
IS EXPECTED TO BECOME SPLIT...WITH THE NORTHERN STREAM POSSIBLY
MOVING ACROSS SOUTHERN CANADA AND THE NORTHERN CONUS...AND THE
SOUTHERN STREAM ENERGY POSSIBLY TRACKING ACROSS OUR AREA ON MONDAY.
BECAUSE OF THIS...THE MODEL GUIDANCE HAS BEEN HAVING ISSUES WITH THE
EVOLUTION OF THIS SYSTEM AS IT TRAVERS THE CENTRAL CONUS. THE 12 UTC
ECMWF...GEM AND UKMET ARE IN THE SAME BOAT...SUGGESTING THAT THIS
MID LEVEL SYSTEM WILL EVOLVE INTO A NEGATIVELY TILTED TROUGH AND BE
A SLOWER MOVER ACROSS THE AREA ON MONDAY. HOWEVER...BOTH THE 12 UTC
NAM AND GFS SUGGEST A QUICKER MORE PROGRESSIVE SOLUTION. CURRENT
THINKING IS TO TREND TOWARDS A SLOWER SOLUTION CLOSER TO THE ECMWF
AND GEM AS IT APPEARS MORE LIKELY THAT THE SYSTEM MOVING UP THE EAST
COAST WILL SLOW THE PROGRESS OF THE WESTERN SYSTEM...HENCE MAKING IT
MORE LIKELY FOR IT TO TAKE ON A NEGATIVE TILT. CONFIDENCE WITH THIS
SYSTEM IS STILL BELOW AVERAGE...HOWEVER.

OVERALL...THIS SLOWER AND STRONGER SOLUTION COULD FAVOR MORE OF A
SNOW EVENT FOR MUCH OF MY AREA RATHER THAN ICE. I CONTINUED THE
TREND OF MENTIONING ONLY SNOW FAR NORTH AND CONTINUED THE WINTER MIX
FOR MY SOUTHERN AREAS. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SNOW
AMOUNTS IN EXCESS OF 6 INCHES GIVEN THE POTENTIAL FOR STRONG DYNAMIC
FORCING AND VERY STEEP MID LEVEL LAPSE RATES. THE THREAT FOR ICE
ACCUMULATIONS IS NOT ZERO...BUT IT APPEARS TO BE
DECREASING...ESPECIALLY FOR AREAS ACROSS THE NORTHERN PORTIONS OF
THE AREA...WHERE IT APPEARS THE COLUMN MAY REMAIN COLD ENOUGH FOR
MAINLY SNOW. GIVEN THE UNCERTAINTY STILL IN PLACE WITH THIS
SYSTEM...I HAVE CHOSEN NOT TO ISSUE A WATCH AT THIS TIME.

KJB

LONG TERM...00Z TUESDAY THROUGH 00Z SUNDAY...
330 PM CST...

FOR THE LONG TERM FORECAST PERIOD...THE MAIN CONCERNS WILL FOCUS ON
A MIDWEEK WARMING TREND...PCPN CHANCES AND AMOUNTS AND THE
ASSOCIATED HYDROLOGIC IMPACTS.

GOING INTO TUESDAY MORNING...SNOW SHOULD BE COMING TO AN END AS THE
MAIN LOW PRESSURE SYSTEM MOVES OFF TO THE EAST AND WEAK HIGH
PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY.  AS THE CENTER OF THE
HIGH SETTLES INTO THE SERN CONUS AND FLOW ALOFT BECOMES MORE
ZONAL...THE WARMING TREND WILL BEING IN EARNEST.  HAVE BEEN TENDING
THE EXTENDED FORECAST CLOSE TO THE ECMWF TRENDS...WHICH HAS BEEN
RELATIVELY CONSISTENT IN TIMING AND EXTENT OF WARMING OVER THE
MIDWEST AND SETTING UP A FETCH OF WARM MOIST AIR INTO THE LOCAL
AREA.  HOWEVER...THE LATEST 12Z RUN OF THE ECMWF HAS SIGNIFICANTLY
BACKED OFF ON MAX TEMPS...PARTICULARLY FOR THURSDAY...THOUGH THE
GENERAL PATTERN APPEARS TO BE FAIRLY CONSISTENT WITH PREVIOUS RUNS.
SO...HAVE STILL FOLLOWED WITH THE ECMWF TREND FOR THE LARGE SCALE
PATTERN...THOUGH THE GFS AND THE LATTER PORTIONS OF THE OTHER SHORT
RANGE GUIDANCE ARE NOT SIGNIFICANTLY DIFFERENT ENOUGH TO RATTLE THE
CONFIDENCE IN A SIGNIFICANT WARMING TREND...EVEN IF TEMPS MIGHT BE A
LITTLE LOWER THAN PREVIOUSLY ANTICIPATED.

LOOKING AT A LITTLE MORE DETAIL...EARLY TUESDAY THROUGH WEDNESDAY
EVENING SHOULD BE RELATIVELY QUIET AS THE SNOW COMES TO AN END
MONDAY EVENING.  SINCE THE SYSTEM IMPACTING THE AREA FOR SUNDAY AND
MONDAY IS OF PACIFIC ORIGIN...THERE SHOULD NOT BE A SIGNIFICANT DROP
IN TEMPERATURES BEHIND THE EXITING SYSTEM...WITH LOWS TUESDAY
MORNING AROUND 2OF.  TUESDAY AND WEDNESDAY SHOULD SEE MAX TEMPS IN
THE UPPER 30S AND LOWER 40S...WITH SFC DEWPOINTS ON THE RISE AS
WELL...REACHING INTO THE LOWER 30S BY WEDNESDAY.  THE WARM MOIST AIR
SHOULD INITIALLY LEAD TO A COMPACTION OF THE SNOWPACK AND THEN SOME
MELTING.  WITH A SNOWPACK OF 5 TO 10 INCHES ACROSS THE CWA AS OF
SATURDAY AFTERNOON...AND WITH SEVERAL MORE INCHES OF SNOW LIKELY
FROM 2 SNOW EVENTS SATURDAY NIGHT AND MONDAY...THE AREA COULD SEE A
SIGNIFICANT ADDITION TO THE IN SITU SNOW PACK.  CURRENTLY...THE SNOW
WATER EQUIVALENT IN THE SNOW PACK RANGES FROM 1 TO 4 INCHES...AND
ANOTHER HALF INCH OF LIQUID EQUIVALENT MAY BE ADDED TO THE SNOW PACK
BY TUESDAY MORNING.

CONFIDENCE IN THE DETAILS OF THE THURSDAY SYSTEM ARE A BIT LOWER
WITH THE LATEST MEDIUM RANGE MODEL RUNS SHOWING LESS PHASING OF THE
NRN AND SRN STREAM SHORTWAVES OVER THE MIDWEST.  AT THIS
POINT...FEEL CONFIDENT IN THAT THERE WILL BE A SIGNIFICANT
WARM UP...BUT TEMPERATURES MAY NOT REACH AS HIGH AS PREVIOUSLY
ANTICIPATED AND THERE WILL BE RAIN...THOUGH POSSIBLY NOT AS MUCH AS
THE STORM TOTAL OF 1 INCH QPF THAT EARLIER MODEL RUNS WERE
ADVERTISING.  THAT BEING SAID...THERE ARE 2 ELEMENTS THAT WILL ACT
TO INCREASE THE STREAM FLOW OF AREA RIVERS THAT REMAIN UNDER SOLID
ICE COVERAGE.  THE FIRST WILL BE THE SNOW MELT.  BY THURSDAY
MORNING...THERE IS THE POTENTIAL FOR THE SNOW WATER EQUIVALENT OF
THE SNOW PACK TO INCREASE TO 2 TO 5 INCHES...ASSUMING THE ADDITION
OF AROUND AN INCH OF QPF FROM THE SATURDAY NIGHT AND MONDAY
SYSTEMS.  AND THEN THERE IS STILL THE POTENTIAL FOR UPWARDS OF
ANOTHER INCH OF QPF ON THURSDAY.  THIS WOULD PUT ANYWHERE FROM 3 TO
AS MUCH AS 7 INCHES OF LIQUID EQUIVALENT INTO THE SNOW PACK.  IF THE
SNOW PACK WERE TO CONTINUOUSLY MELT WITH WARM MOIST AIR ADVECTION
INTO THE AREA...ICE JAM FLOODING WILL BE A MAJOR CONCERN FOR THE
LATTER PORTIONS OF NEXT WEEK.  THE DIURNAL TREND OF TEMPERATURES
WILL ALSO HAVE A BIG IMPACT ON THE RATE OF THE SNOW MELT WHERE IF
TEMPERATURES CAN DROP BELOW FREEZING OVERNIGHT...THE SNOW MELT CAN BE
MODERATED.  THE LATEST GUIDANCE SUGGESTS THAT OVERNIGHT LOWS WILL
RANGE FROM THE UPPER 20S OVER THE NORTHERN PORTIONS OF THE CWA...
WHILE THE SOUTHERN PORTIONS COULD HOVER JUST ABOVE FREEZING.
SO...ALL THINGS CONSIDERED...AREA RIVERS WILL NEED TO BE MONITORED
CLOSELY FOR ICE JAM POTENTIAL...AND URBAN AND SUBURBAN AREAS WILL
NEED TO BE MONITORED FOR LOCALIZED FLOODING IN LOW LYING AREAS AS
WELL AS STREET FLOODING DUE TO SNOW MELT CLOGGING STORM DRAINS.

KREIN

&&

.HYDROLOGY...
345 PM CST

NO SIGNIFICANT CHANGES TO THE GOING ESF. THE MEDIUM RANGE MODELS
CONTINUE TO ADVERTISE A SIGNIFICANT WARMING TREND FOR THE MIDDLE
AND LATTER PORTIONS OF NEXT WEEK AFTER 2 SNOW EVENTS SATURDAY
NIGHT AND MONDAY. THERE ARE CONCERNS ABOUT THE AMOUNT OF RAIN WITH
THE NEXT SYSTEM EXPECTED FOR THURSDAY...WITH THE LATEST MODEL RUNS
BACKING OFF A LITTLE ON THE QPF POTENTIAL. HOWEVER...THE WARMING
TREND WILL STILL LEAD TO MELTING OF THE SNOW PACK OVER THE
REGION...WHICH IN TURN...WILL LEAD TO INCREASED STREAM FLOW ON
AREA RIVERS...MOST OF WHICH HAVE 100 PERCENT ICE COVERAGE.
THEREFORE...ICE JAM FLOODING WILL REMAIN A MAJOR CONCERN FOR THE
MIDDLE AND LATTER PORTIONS OF NEXT WEEK.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* MVFR CIGS LIKELY THROUGH MUCH OF DAY SUNDAY...CHANCE OF A PERIOD
  OF IFR CIGS LATE TONIGHT/EARLY SUNDAY MORNING

IZZI

//DISCUSSION...UPDATED 06Z...

SNOW IS MOVING AWAY FROM THE TERMINALS BUT ANTICIPATE LOW
CLOUDINESS TO LINGER THROUGH THE NIGHT AND INTO MUCH OF THE DAY
SUNDAY. SOME VARIABILITY EXISTS IN THE CIGS UPSTREAM AND WOULD
EXPECT CIGS LOCALLY TO VARY SOME WITH A GENERAL DOWNWARD TREND
TOWARD LOW END MVFR OVERNIGHT. POTENTIAL EXISTS THAT CIGS COULD
BUILD DOWN TO IFR BUT WOULD LIKE TO MONITOR SHORT TERM TRENDS FOR
A CLEARER SIGNAL BEFORE INTRODUCING INTO TAFS. CIGS SHOULD
DIURNALLY BEGIN TO LIFT SLOW LATER SUNDAY MORNING INTO THE
AFTERNOON...BUT PROBABLY REMAINING MVFR GIVEN SHARP LOW LEVEL
INVERSION IN PLACE. MODELS SUGGEST THAT LOW CLOUDS WILL CLEAR OUT
SUNDAY EVENING AND CONTINUED THIS TREND IN THE TAFS...BUT GIVEN
THE QUICK FLIPPING OF THE LOW LEVEL FLOW BACK TO SOUTHEAST AM
CONCERNED THAT THE LOWER CLOUDS COULD JUST SLOSH BACK NORTHWEST
WITHOUT MUCH CLEARING AT ALL SUNDAY NIGHT. WINDS SHOULD BE NO
STRONGER THAN AROUND 10KT THROUGH THE PERIOD VEERING FROM
SOUTHERLY NOW...TO NORTHWESTERLY OVERNIGHT...TO NORTHEAST BY LATE
SUNDAY AFTERNOON TO SOUTHEAST SUNDAY NIGHT.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* MEDIUM CONFIDENCE IN OVERALL TRENDS IN CIGS FORECAST BUT LOW
  CONFIDENCE IN PRECISE DETAILS
* LOW CONFIDENCE IN POTENTIAL FOR IFR OVERNIGHT INTO EARLY SUNDAY
  MORNING
* LOW CONFIDENCE IN CLEARING OUT OF MVFR CIGS SUNDAY EVENING
* HIGH CONFIDENCE IN REMAINDER OF THE FORECAST

IZZI

//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z SATURDAY...UPDATED 00Z...

MONDAY...SNOW/IFR LIKELY.

TUESDAY AND WEDNESDAY...PREDOMINANTLY VFR.

THURSDAY...RAIN/FOG/IFR PROBABLE.

FRIDAY...VFR PROBABLE.

MDB

&&

.MARINE...
121 PM CST

BROAD RIDGE OF HIGH PRESSURE CENTERED OVER THE TENN VALLEY
STRETCHES NORTH TO LAKE MICHIGAN THIS AFTERNOON...AND CONTINUES TO
PROVIDE LIGHT WINDS FOR THE LAKE. A WEAKENING LOW PRESSURE SYSTEM
WILL TRAVERSE THE REGION JUST SOUTH OF THE LAKE TONIGHT...HOWEVER
THE GRADIENT IS NOT EXPECTED TO BE SIGNIFICANT SO ONLY LIGHT
WINDS. WINDS WILL BE TRANSITIONING FROM SOUTHERLY TO NORTHWESTERLY
OVERNIGHT...THEN POSSIBLY TURN NORTHEASTERLY FOR A PERIOD OF TIME
SUNDAY BEFORE ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE LAKES
FROM THE CENTRAL/SOUTHERN PLAINS SUNDAY NIGHT/MONDAY. THIS WILL
ALLOW WINDS TO TURN FURTHER TO THE EAST THEN SOUTHEAST EARLY
MONDAY...WITH SOUTHERLY WINDS INCREASING TO ARND 15 TO 25 KT. THEN
FOR TUESDAY BEHIND THE LOW PRESSURE SYSTEM WINDS WILL INCREASE TO
NEAR 30 KT FOR A PERIOD BEFORE DIMINISHING. GIVEN HOW EXTENSIVE
THE ICE COVERAGE IS...THE INCREASE IN WINDS SHOULD NOT HAVE MUCH
OF AN IMPACT ON BUILDING WAVES.

DEPENDING ON TRACK AND INTENSITY OF THE STORM AFFECTING THE
REGION TOWARD THURSDAY...SOME POTENTIAL FOR GALES COULD EXIST LATE
IN THE WEEK ALTHOUGH THE RANGE OF FORECAST GUIDANCE IS LARGE SO
CONFIDENCE LATER IN THE WEEK IS LOW.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 15, 4:17 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
417 PM CST SAT FEB 15 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
417 PM CST SAT FEB 15 2014 /517 PM EST SAT FEB 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A COUPLE INCHES OF SNOW ACCUMULATION ARE LIKELY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE MONDAY ALONG
AND NORTH OF INTERSTATE 80. SOUTH OF INTERSTATE 80...A WINTRY
MIX OF PRECIPITATION IS EXPECTED WITH SOME ICE AND SNOW
ACCUMULATIONS POSSIBLE.

RAIN AND SNOW MELT COULD RESULT IN AN INCREASED POTENTIAL FOR
FLOODING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-162230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
417 PM CST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
417 PM CST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Feb 15, 8:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
856 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     SNOW             CLIFTON                 40.94N 87.93W
02/15/2014  E1.5 INCH        IROQUOIS           IL   PUBLIC

            VIA FACEBOOK.

&&

C
Local storm report, Feb 15, 8:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
858 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     SNOW             ST. CHARLES             41.92N 88.30W
02/15/2014  E1.0 INCH        KANE               IL   PUBLIC

            VIA FACEBOOK.

&&

C
Local storm report, Feb 15, 9:17 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
917 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     SNOW             WHITING                 41.68N 87.49W
02/15/2014  E0.5 INCH        LAKE               IN   PUBLIC

            STILL SNOWING. VIA FACEBOOK.

&&

MDB
Local storm report, Feb 15, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
929 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     SNOW             POLO                    41.98N 89.58W
02/15/2014  M1.1 INCH        OGLE               IL   CO-OP OBSERVER

&&

MDB
Local storm report, Feb 15, 9:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
941 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     SNOW             ROCHELLE                41.92N 89.06W
02/15/2014  M1.3 INCH        OGLE               IL   PUBLIC

            SNOW HAS STOPPED. VIA FACEBOOK.

&&

MDB
Local storm report, Feb 15, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1117 PM CST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     SNOW             CREST HILL              41.57N 88.11W
02/15/2014  M1.2 INCH        WILL               IL   TRAINED SPOTTER

            SNOW HAS STOPPED.

&&

RODRIGUEZ

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 16, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2014-02-1680MaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505478.